Doctor warns of higher deficiency risk with GLP-1 and PPI combo
Doctor warns of deficiency risk with GLP-1 and PPI combo

A doctor has warned that people taking GLP-1 weight-loss drugs alongside proton pump inhibitors (PPIs) may face a higher risk of vitamin deficiencies, including a rare but severe neurological condition.

Dr Alexander Mauskop, a professor of clinical neurology and director of the New York Headache Center, issued the warning on social media last month. He cited research showing that people on drugs such as Wegovy and Zepbound were at risk of Wernicke Encephalopathy, a serious acute neurological emergency caused by a severe deficiency of thiamine (vitamin B1).

Why the combination raises risk

Dr Mauskop said research showed this condition occurs more often with glucagon-like peptide-1 (GLP-1) medication than with other drugs. He also noted that Metformin, a prescription oral medication primarily used to manage type-2 diabetes by lowering blood sugar levels, "is known to cause vitamin B12 deficiency in some patients," while proton pump inhibitors could also "cause multiple deficiencies."

PPIs include drugs like Omeprazole and Esomeprazole, which are used to relieve acid reflux and heartburn by lowering stomach acid production. It is thought around one in seven people in the UK take PPIs. According to Dr Mauskop, around one in 10 people on GLP-1 medication report heartburn, meaning they are more likely to be taking a PPI. The combination leaves them at "higher risk," he said.

'Rare but severe' condition

Dr Mauskop explained that people on GLP-1s lose not only fat but also muscle: "Most people on these drugs are aware of this risk, and many try to forestall it by weight training and higher protein intake. But even some of those who exercise regularly report fatigue. The incidence of fatigue in people on GLP-1s is about 10%. One of the reasons for fatigue and other neurological symptoms is vitamin deficiencies. This often occurs due to significantly reduced food intake."

An analysis of drug-safety reports (a pharmacovigilance study) found that Wernicke encephalopathy, a rare but severe and life-threatening vitamin B1 deficiency, occurs more often with GLP-1s than with other drugs. Most cases have occurred with semaglutide or tirzepatide. A separate analysis also found that Wernicke Encephalopathy was disproportionately reported with these drugs.

"Our bodies can store only 2–3 weeks' worth of thiamine, so deficiency can develop quickly with severe intake reduction or persistent vomiting. Thiamine is not the only deficiency I see in my patients taking GLP-1s. These deficiencies can cause a variety of neurological symptoms and often make migraines worse," Dr Mauskop said.

NHS guidance and what you can do

Regarding Wernicke Encephalopathy, the NHS says: "This is a condition which affects your brain. It is caused by a lack of vitamin B1 (thiamine). People who misuse alcohol are more likely to have low levels of thiamine." The NHS lists early signs including loss of appetite, nausea or vomiting, tiredness or weakness, dizziness, double or blurred vision, insomnia, anxiety, difficulty concentrating, and memory loss. Later signs include problems with vision, unsteadiness on your feet or falls, and confusion.

People are urged to take thiamine tablets if prescribed. The NHS says a good diet with regular meals is essential, with green vegetables, sweetcorn, egg yolks, liver, brown rice, and fortified breakfast cereals all excellent sources of thiamine. Reducing alcohol intake is also advised.

Dr Mauskop said: "Reported cases typically involved prolonged nausea, vomiting, reduced food intake and rapid weight loss. The onset of symptoms ranged from two weeks to three years, with an average of 6 months."

The Obesity Society and other organizations list nutrients at risk when food intake is significantly reduced: iron, calcium, magnesium, zinc, and vitamins A, D, E, K, B1, B12, and C. Dr Mauskop recommends that people on GLP-1s and PPIs take vitamin B12, a B-complex, magnesium (as magnesium glycinate), CoQ10, vitamin D, and a multivitamin, and advises seeing a doctor for new symptoms, with emergency evaluation for confusion, trouble walking, or abnormal eye movements.